Washington, 2008Winter Storm in Washington, December 24 to 25, 2008
December 24 to 25, 2008 · NWS PQR · 6 events in 6 counties and zones
Another cold storm system brought heavy snow accumulations to southwest Washington.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another cold storm system brought heavy snow accumulations to southwest Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 23, 8:30 PM PST, 4 hours 30 minutes earlier.
Area forecast discussion, Dec 23, 8:30 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST TUE DEC 23 2008
.SYNOPSIS...COLD AIR WILL PERSIST OVER THE NORTHERN WILLAMETTE VALLEY
THROUGH MUCH OF THE WEEK AS ANOTHER MOIST SYSTEM GATHERS STRENGTH
OVER THE NORTHEAST PACIFIC. THIS SYSTEM SHOULD IMPACT THE FORECAST
AREA WEDNESDAY AND THURSDAY POTENTIALLY BRINGING ANOTHER LOW LEVEL
SNOW EVENT BEFORE WARMER AIR ARRIVES FRIDAY.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWS MID/HIGH LEVEL CLOUDS
ASSOCIATED WITH A LOW PRESSURE SYSTEM APPROACHING NORTHERN CALIFORNIA
SPREADING OVER THE FORECAST AREA THIS EVENING. THIS SYSTEM WILL MOVE
INTO CALIFORNIA WED WITH DYNAMICS STAYING SOUTH OF THE CWA.
A PACIFIC SYSTEM WILL APPROACH THE COAST TONIGHT WITH OVERRUNNING
MOISTURE MOVING OVER THE COLD AIR MASS IN PLACE...GIVING YET ANOTHER
CHANCE FOR LOW LEVEL SNOW. THE FIRST WAVE OF PRECIPITATION IS
EXPECTED TO FALL AS SNOW IN THE PORTLAND AND VANCOUVER METRO AREAS
WITH 1 TO 3 INCHES OF SNOW EXPECTED BEFORE NOON. AFTER NOON...ENOUGH
WARM AIR SHOULD ADVECT IN FROM THE SOUTH SWITCHING THE PRECIP OVER TO
A RAIN SNOW MIX BEFORE FINALLY TURNING TO ALL RAIN EARLY WED
AFTERNOON. NEAR THE GORGE THE COLD AIR IN PLACE WILL LINGER A LITTLE
LONGER AND KEEP SNOW LIKELY THROUGH THE MORNING THEN SWITCH TO
FREEZING RAIN BRIEFLY BEFORE TRANSITIONING TO RAIN IN THE AFTERNOON.
THE SNOW LEVEL WILL SLOWLY RISE TO 1000 FT ON WED GIVING MUCH HIGHER
ACCUMULATIONS TO THE HIGHER ELEVATIONS AS THE STORM HAS ABOUT A 0.5
TO 0.75 INCHES OF QPF...ENOUGH FOR ANOTHER 5 TO 12 INCHES AT
ELEVATIONS ABOVE 1000 FEET AND EVEN MORE IN THE CASCADES. BELIEVE THE
CENTRAL AND SOUTHERN VALLEY SHOULD BE SPARED FROM ANY SIGNIFICANT
SNOWFALL AS MOST COLD AIR WILL REMAIN NEAR THE GORGE. HOWEVER...WITH
A LOT OF SNOWFALL ON THE GROUND INCOMING WARM AIR MAY COOL ENOUGH BY
THE TIME IT REACHES THE NORTHERN VALLEY THAT SNOW COULD BE SEEN TO
THE SOUTH OF THE METRO AREA.
HAVE ISSUED A SNOW ADVISORY FOR THE NORTHERN VALLEY AND I-5 CORRIDOR
FOR 1-3 INCHES OF SNOW EARLY WED MORNING. EXPECT HIGHER ELEVATIONS IN
THE NORTHERN VALLEY COULD PICK UP ANOTHER 3 TO 8 INCHES OF SNOW. NAM
MODEL HAS BEEN CONSISTENTLY BETTER THAN THE GFS AT HANDLING THIS
WINTER WEATHER PATTERN...AND WILL CONTINUE WITH THIS MODEL FOR THE
NEXT SYSTEM.
00Z NAM BRINGS THE LOW IN SOUTH OF PORTLAND ON THURSDAY...GIVING US A
MUCH COOLER SOLUTION. AS THE FRONT PASSES ON CHRISTMAS...COOL AIR
ADVECTS IN AND ITS POSSIBLE TO SEE A LOT OF SNOW SHOWERS THROUGH THE
AREA ON CHRISTMAS DAY. LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...AVAILABLE
GUIDANCE ALL SEEMS TO POINT TO A VERY WET AND ACTIVE EXTENDED
FORECAST. STRATIFORM RAIN WILL SPREAD ACROSS THE AREA ON FRIDAY
AFTERNOON AND EVENING AS A PACIFIC SYSTEM MAKES LANDFALL NORTH OF
VANCOUVER ISLAND. THIS SYSTEM OPENS UP ZONAL FLOW THAT STRETCHES INTO
THE PACIFIC NORTHWEST FROM WELL PAST THE ALEUTIAN CHAIN. WITH SUCH A
FAST FLOW ACROSS THE PACIFIC...AND SEVERAL EMBEDDED SYSTEMS FORECAST
TO MOVE THROUGH THE DISTRICT FROM SATURDAY ONWARD...KEPT LIKELY POPS
IN THE LOWLANDS AND CATEGORICAL POPS ALONG THE COAST AND COAST RANGE
AS WELL AS IN THE CASCADES FOR THE ENTIRE EXTENDED TIME FRAME.
ADDITIONALLY...WESTERLY H85 FLOW OF +30KT IS FORECAST FROM SATURDAY
MORNING ONWARD...WITH FREEZING LEVELS BETWEEN 3500-5000 FEET. WITH
SUCH FAVORABLE OROGRAPHIC FLOW AND MODEL QPF VALUES OF 2-3 INCHES
DURING THIS TIME PERIOD...A SIGNIFICANT AND PROLONGED PERIOD OF
MOUNTAIN SNOW SEEMS LIKELY...LIKELY IN EXCESS OF 3 FT IF FREEZING
LEVELS STAY AROUND OR BELOW PASS LEVELS. DALTON
&&
.AVIATION...WIDE VARIETY OF FLYING CONDITIONS ACROSS THE DISTRICT
THIS EVENING RANGING FROM VFR IN THE KPDX METRO AREA AND THE
COAST...TO 1/8SM TO 1/4SM FOG AND FREEZING FOG IN THE CENTRAL AND
SOUTH WILLAMETTE VALLEY. PRECIPITATION WILL MOVE ONSHORE
OVERNIGHT...WITH MAINLY RAIN NEAR THE COAST AND NEAR KEUG...AND
SNOW INLAND KSLE NORTHWARD. CIGS/VSBYS WILL DETERIORATE AFTER
08Z-10Z AS PRECIPITATION DEVELOPS...POSSIBLY FALLING TO IFR IN SNOW
FOR KPDX/KTTD/KHIO/KSLE. PRECIPITATION EXPECTED TO CHANGE MAINLY TO
RAIN BY 16Z-18Z AT KSLE AND 20Z-22Z AT KPDX METRO TERMINALS. KTTD
LIKELY TO HOLD ONTO SNOW THE LONGEST...WITH GUSTY EAST WINDS. SNOW
MAY CHANGE TO FZRA FOR A PERIOD AT KTTD BEFORE FINALLY CHANGING TO
RAIN LATE IN THE AFTERNOON.
KPDX AND APPROACHES...KPDX ENJOYING VFR CONDITIONS IN LIGHT EASTERLY
FLOW THIS EVENING. EXPECT SNOW TO DEVELOP AROUND 08Z...WITH
CIGS/VSBYS DETERIORATING INTO IFR BY 12Z. SNOW WILL CONTINUE THROUGH
THE MORNING...THEN SHOULD CHANGE TO RAIN AT KPDX SOMETIME BETWEEN
19Z-21Z. TRICKY FORECAST SITUATION...SO CONFIDENCE IN CHANGEOVER
TIME IS MARGINAL. AT THIS POINT...2 TO 3 INCHES OF SNOW ACCUMULATION
ARE EXPECTED AT KPDX BEFORE THE CHANGEOVER. WEAGLE
&&
.MARINE...LIGHT TO MODERATE E-SE WINDS PREVAIL THIS EVENING AS
COMPLEX LOW PRESSURE SYSTEM APPROACHES. WINDS EXPECTED TO INCREASE
QUICKLY WED MORNING...SO WILL ADJUST SCA FOR WINDS TO START A LITTLE
EARLIER. SOME MODELS ARE SUGGESTING GALE GUSTS ARE POSSIBLE AS FIRST
FRONTAL SYSTEM MOVES ONSHORE WED AFTERNOON. FOR NOW WILL KEEP
STRONGLY WORDED SCA. NEXT LOW WILL BRING ANOTHER CHANCE FOR GALE
WINDS THU...ESPECIALLY AS NW FLOW BEGINS BEHIND THE LOW AS IT MOVES
ONSHORE. THIS LOW HAS HAD AN EXCELLENT MOVING FETCH SINCE BEING IN
THE GULF OF ALASKA...WHICH WILL LIKELY ALLOW A 25-30 FT SWELL TO
IMPACT THE COAST CHRISTMAS DAY. WILL ALMOST CERTAINLY NEED A HIGH
SURF ADVISORY OR WARNING FOR THIS SWELL...BUT FOR NOW WILL HANDLE
WITH A STATEMENT. WEAGLE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS WED MORNING THROUGH THU
FOR THE COASTAL WATERS FROM CAPE SHOALWATER TO FLORENCE.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WED NIGHT AND THU
FOR THE COASTAL WATERS FROM CAPE SHOALWATER TO FLORENCE.
WINTER STORM WARNING FROM 1 AM WED TO 4 PM THURSDAY FOR THE
THE WILLAPA HILLS...THE S WASHINGTON CASCADES AND
FOOTHILLS...THE N AND CENTRAL OREGON CASCADES AND
FOOTHILLS...AND COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY FROM 1 AM WED TO 4 AM THU FOR THE
THE UPPER HOOD RIVER VALLEY.
WINTER WEATHER ADVISORY FROM 1 AM WED TO 10 PM WED FOR THE
INTERIOR LOWLANDS OF SW WASHINGTON AND THE N WILLAMETTE
VALLEY.
&&
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 23, 5:33 AM PST, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
533 AM PST TUE DEC 23 2008
ORZ003-004-010>013-WAZ019-020-040-241430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
533 AM PST TUE DEC 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINOUS PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WATCH FOR HEAVY SNOW IS IN EFFECT FROM WEDNESDAY
MORNING THROUGH THURSDAY AFTERNOON. ANOTHER WINTER STORM WILL
BRING THE POTENTIAL FOR HEAVY SNOW TO MOUNTAIN AREAS. ADDITIONAL
ACCUMULATIONS OF 1 TO 2 FEET ARE POSSIBLE...WITH THE HEAVIEST
AMOUNTS EXPECTED OVER THE CASCADES.
UNSETTLED BUT WARMER CONDITIONS WILL RETURN BY THIS WEEKEND...
WITH ADDITIONAL SNOW MAINLY CONFINED TO THE CASCADES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ005-006-009-014-WAZ022-023-039-241430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
533 AM PST TUE DEC 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND VALLEYS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WATCH FOR SNOW OR POSSIBLE FREEZING RAIN REMAINS
IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. THE
PRECIPITATION WILL LIKELY START OUT AS SNOW WEDNESDAY MORNING...
BUT MAY CHANGE TO FREEZING RAIN DURING THE DAY. THIS TRANSITION
WILL DEPEND ON HOW LONG IT TAKES BEFORE THE COLD AIR IS DISPLACED
BY ABOVE FREEZING TEMPERATURES.
UNSETTLED BUT WARMER CONDITIONS WILL RETURN BY THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Western Columbia River Gorge
- When
- December 24, 1:00 AM PST to December 25, 4:00 PM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- Trained Spotter
Between 8 and 14 inches of snow fell in the Columbia River Gorge, which includes 14 inches in Stevenson.
Winter Storm, Greater Vancouver Area
- When
- December 24, 9:45 AM PST to 9:00 PM PST
- Where
- Greater Vancouver Area forecast zone
- Reported by
- Trained Spotter
Between 4 and 6 inches of snow fell in the greater Vancouver area and Clark County. Some reports include 4 to 6 inches in Woodland, 4 inches in Brush Prairie and 5 inches in Ridgefield.
Winter Storm, Lower Columbia
- When
- December 24, 9:45 AM PST to 9:00 PM PST
- Where
- Lower Columbia forecast zone
- Reported by
- Trained Spotter
Four inches of snow fell in the lower Columbia region of southwest Washington.
Winter Storm, Southwest Interior
- When
- December 24, 10:00 AM PST to December 25, 4:00 PM PST
- Where
- Southwest Interior forecast zone
- Reported by
- Other Federal Agency
Between 10 and 15 inches of snow fell in the Willapa Hills of southwest Washington.
Winter Storm, Southern Washington Cascade Foothills
- When
- December 24, 10:00 AM PST to December 25, 4:00 PM PST
- Where
- Southern Washington Cascade Foothills forecast zone
- Reported by
- Trained Spotter
Between 14 and 18 inches of snow fell in the southwest Washington Cascade Foothills.
Winter Storm, South Washington Cascades
- When
- December 24, 10:00 AM PST to December 25, 4:00 PM PST
- Where
- South Washington Cascades forecast zone
- Reported by
- Other Federal Agency
Between 21 and 31 inches of snow fell in the southwest Washington Cascades. Some reports include 21 inches at Lone Pine, 25 inches at Swift Creek, 26 inches at Sheep Canyon and 31 inches at June Lake.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 24, 20084 deaths · 8 injured · $50,000 · 20 events
- Avalanche in Utah, December 24, 20082 deaths · 1 event
- Winter Storm in California, December 24 to 26, 20081 death · 1 injured · 6 events
- Blizzard and Winter Storm in Idaho, December 24 to 26, 20081 death · 11 events
- Avalanche and Heavy Snow in California, December 24 to 25, 20081 death · 5 events
- Tornado and Damaging Winds in Alabama, December 24, 2008$220,000 · EF1 · 5 events
- Winter Storm in Oregon, December 24 to 25, 2008$460,000 · 10 events
- Heavy Snow and Winter Weather in Nevada, December 24 to 25, 2008$500,000 · 4 events
- Heavy Snow in Washington, December 24, 2008$450,000 · 6 events
- High Wind in New York, December 24 to 25, 2008$275,000 · 54 kt wind · 11 events
- Strong Wind in New York, December 24 to 25, 2008$76,000 · 23 events
- Hail and Damaging Wind in Alabama, December 24, 2008$200,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143863, 143858, 143866, 143861, 143864, 143865.